Expert Q&A

Search our library of questions and answers below, or submit your own question to our panel of experts.

Questions Answered By Expert

Expert Image

Sophie Balzora, MD, FACG

Clinical Associate Professor of Medicine, IBD Center NYU Langone Health

Q: My fiancé was diagnosed with ulcerative colitis (UC) 13 years ago and says he never has had a major flare since his initial diagnosis. It is controlled with Lialda (mesalamine) and he gets colonoscopies once or twice yearly. He has pancolitis and each time they see quite a bit of inflammation and take many biopsies. Can you have active disease without symptoms? Is it worth the risk of additional side effects to step up treatment to reduce inflammation despite no symptoms?

A: It is certainly possible to have ongoing inflammation without symptoms. Based on your description of the colonoscopy findings, the disease is not well-controlled on current therapy. It’s always important to have a discussion with the gastroenterologist about the risks and benefits of each medication option that is being considered in order to come to a thoughtful decision that is shared, and one with which everyone is in agreement. Remember: the risks of ongoing inflammation on colonoscopy, including flares and hospitalization, surgery, and malignancy, are oftentimes bigger than the potential risks of the medications used to treat the ulcerative colitis, especially when it is severe. Symptom control is important, but ultimately, we must also strive for healing of the lining of the colon (called “mucosal healing”) and symptom control in order to give patients the best chance of being healthy in the longer term. hide answer

Q: I have Crohn’s and have been on prednisone for more than 20 years. Is this normal or ok to be on this medication for so long.

A: The short answer is no. The longer answer is that prednisone is a medication that should only be taken in the very short term, and with a finite plan in place for a longer-term, safer medication to take that avoids steroid use. Long-term steroid use is wrought with side effects and is not a safe choice for treatment of inflammatory bowel disease. It is crucial to speak with your gastroenterologist to come up with a formal plan to transition you safely from steroids to a steroid-sparing medication that has been shown to benefit patients with Crohn’s disease. hide answer

Q: I was diagnosed with collagenous colitis (microscopic) 8 yrs. ago. I would like to know if budesonide is a successful treatment for this condition. My doctor recommended it, but I am concerned with the side effects. What is the maximum amount of time that this medication should be taken.

A: Budesonide works very well in patients with microscopic colitis, and studies pitting the medication against placebo show that those patients who took budesonide did significantly better than the placebo group. Even though budesonide is a steroid that has little systemic exposure because of how the body metabolizes it, we do not like to use budesonide in the long term, because adverse effects of long-term steroid use is not to be ignored. Generally, for microscopic colitis, the recommendation is to be on the medication for about 6-8 weeks, and then begin a taper and eventually come off the medication entirely. hide answer

Q: I was diagnosed with UC one month ago. I am a male in 60s and in very good physical condition - except for UC. I have taken prednisone for 4 weeks, tapering down each week from 40mg a day to 10 mg and now finished. I just started a course of mesalamine by mouth and a suppository, and it seems to be working. I’m worried about hair loss, and if there are any ways to overcome this specific side effect.

A: It’s great to hear the mesalamine is working well to treat your symtoms and the inflammation. Unfortunately, hair loss is a known potential side effect of mesalamine. It is reported to occur in <3% of patients. There are other reasons for hair loss in patients with IBD: telogen effluvium, which usually occurs in the context of active disease, nutritional deficiencies, and stress, for example. Speaking with a dermatologist about concerns of alopecia, or hair loss, may help with overcoming this problem. hide answer

Q: I have Crohn’s disease and was recently diagnosed with Immune thrombocytopenia purpura (ITP). How common is it in Crohn’s patients? What are some concerns I should discuss with my doctor.

A: ITP in inflammatory bowel disease (IBD) is considered rare, with less than twenty cases reported in the medical literature. It is a type of “extraintestinal manifestation” of IBD, or a condition that patients with IBD may have that is unrelated to the gut, but is directly related to having the disease (ex include joint aches, eye or skin conditions, and blood disorders like ITP to name a few). Concerns to discuss with your doctor would be if any medications used to treat ITP interact with medications used to treat Crohn’s disease, or could exacerbate symptoms or cause worsening inflammation. hide answer